Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 171, NWS Wichita, KS

June 30, 20186 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2018, 7:16 PM CDT for 6 counties in Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 7:16 PM CDT (00:16 UTC)
Expired
Jun 30, 2018, 8:15 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Butler County, KS, Chase County, KS, Greenwood County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2767 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS53 KICT 010016
SVRICT
KSC015-017-073-079-115-173-010115-
/O.NEW.KICT.SV.W.0171.180701T0016Z-180701T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
716 PM CDT SAT JUN 30 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sedgwick County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  Chase County in east central Kansas...
  Butler County in south central Kansas...
  Eastern Marion County in central Kansas...
  Northwestern Greenwood County in southeastern Kansas...

* Until 815 PM CDT.

* At 715 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles north of Kechi to Towanda to 8 miles east of
  Douglass, moving northeast at 40 mph.

  HAZARD...60 to 70 mph winds and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  El Dorado, Augusta, Park City, Valley Center, Bel Aire, Marion,
  Towanda, Peabody, Cottonwood Falls, Benton, Whitewater, Leon,
  Strong City, Florence, Kechi, Potwin, Elbing, Burns, Lincolnville
  and Rosalia.

# 
This includes the following highways...
 Interstate 135 between Mile Markers 17 and 25.
 Interstate 35 between Mile Markers 60 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! To report severe weather, 
contact your nearest law enforcement agency. They will send your 
report to the National Weather Service office in Wichita.

&&

LAT...LON 3772 9704 3785 9739 3853 9700 3853 9693
      3852 9693 3852 9636 3817 9636 3817 9634
      3787 9635 3747 9682 3748 9688
TIME...MOT...LOC 0015Z 214DEG 33KT 3788 9727 3777 9700 3756 9687 

HAIL...0.88IN
WIND...60MPH
 
$$

ES
3 follow-up statements
979 
WWUS53 KICT 010032
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
732 PM CDT SAT JUN 30 2018

KSC173-010040-
/O.CAN.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Sedgwick KS-
732 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for 
south central, central, southeastern and east central Kansas.

LAT...LON 3748 9688 3772 9704 3776 9715 3791 9715
      3791 9735 3853 9700 3852 9636 3817 9636
      3817 9634 3787 9635 3747 9682
TIME...MOT...LOC 0030Z 230DEG 61KT 3807 9716 3794 9681 3773 9668 

$$

KSC015-017-073-079-115-010115-
/O.CON.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Harvey KS-Chase KS-Butler KS-Marion KS-Greenwood KS-
732 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN HARVEY...CHASE...BUTLER...EASTERN MARION AND NORTHWESTERN
GREENWOOD COUNTIES...

At 730 PM CDT, severe thunderstorms were located along a line
extending from Elbing to 8 miles north of El Dorado to 6 miles
northeast of Leon, moving northeast at 40 mph.

HAZARD...60 mph winds and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
El Dorado, Augusta, Marion, Towanda, Peabody, Cottonwood Falls,
Benton, Whitewater, Leon, Strong City, Florence, Potwin, Elbing,
Burns, Lincolnville, Rosalia, Cassoday, Bazaar, Elmdale and Matfield
Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

&&

LAT...LON 3748 9688 3772 9704 3776 9715 3791 9715
      3791 9735 3853 9700 3852 9636 3817 9636
      3817 9634 3787 9635 3747 9682
TIME...MOT...LOC 0030Z 230DEG 61KT 3807 9716 3794 9681 3773 9668 

HAIL...0.88IN
WIND...60MPH
 
$$

ES
437 
WWUS53 KICT 010101
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
801 PM CDT SAT JUN 30 2018

KSC079-010110-
/O.CAN.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Harvey KS-
801 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARVEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for 
south central, central, southeastern and east central Kansas.

LAT...LON 3748 9688 3772 9704 3776 9715 3817 9715
      3817 9720 3853 9700 3852 9636 3787 9635
      3747 9682
TIME...MOT...LOC 0100Z 270DEG 33KT 3827 9699 3814 9664 3793 9651 

$$

KSC015-017-073-115-010115-
/O.CON.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Chase KS-Butler KS-Marion KS-Greenwood KS-
801 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHASE...BUTLER...EASTERN MARION AND NORTHWESTERN GREENWOOD
COUNTIES...

At 800 PM CDT, severe thunderstorms were located along a line
extending from near Florence to 14 miles east of Burns to 14 miles
northwest of Eureka, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
El Dorado, Augusta, Marion, Towanda, Peabody, Cottonwood Falls,
Benton, Whitewater, Leon, Strong City, Florence, Potwin, Elbing,
Burns, Lincolnville, Rosalia, Cassoday, Bazaar, Elmdale and Matfield
Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

&&

LAT...LON 3748 9688 3772 9704 3776 9715 3817 9715
      3817 9720 3853 9700 3852 9636 3787 9635
      3747 9682
TIME...MOT...LOC 0100Z 270DEG 33KT 3827 9699 3814 9664 3793 9651 

HAIL...<.75IN
WIND...60MPH
 
$$

ES
346 
WWUS53 KICT 010109
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
809 PM CDT SAT JUN 30 2018

KSC015-017-073-115-010117-
/O.EXP.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Chase KS-Butler KS-Marion KS-Greenwood KS-
809 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHASE...BUTLER...EASTERN
MARION AND NORTHWESTERN GREENWOOD COUNTIES WILL EXPIRE AT 815 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for 
south central, central, southeastern and east central Kansas.

LAT...LON 3748 9688 3772 9704 3776 9715 3817 9715
      3817 9720 3853 9700 3852 9636 3787 9635
      3747 9682
TIME...MOT...LOC 0107Z 214DEG 33KT 3830 9696 3817 9661 3796 9648 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:20 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 30, 6:20 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jun 30 2018

A rather complicated mesoscale pattern for the late afternoon into
the early evening hours. Latest visible satellite and observations
showed remnants of a weak outflow boundary draped across central KS.
Latest obs suggest this boundary has all but mixed out. Next short
term concern is a weak impulse currently over north central TX, with
convection developing just north of the Red River valley. For the
early evening, short range hi-rez models suggest that washing out of
the outflow boundary will continue, with a bigger concern being the
convection in srn OK. Short range models actually lift the OK storms
rapidly to the NE and become more widespread as they move into south
central KS after 22-23z. As this weak impulse moves NE it will
run into a weakly capped environment, so think the Hi-Rez models
have the right idea. So will beef up pops across south central KS,
with this in mind. A very unstable airmass will be in place as
storms develop, but bulk shear is marginal. Given a slight
inverted-V sounding profile, think a strong to isolated severe
chance of quarter hail and a wet microburst exists with this round
of convection.

After this initial round of convection, (early this evening) A
shortwave currently over Wy will makes its way into the northern
plains by late this evening, which will help push a cold front into
north central KS and possibly central KS by late this evening. As
the evening progresses the low level jet and moisture transport will
increase convergence along the front for showers and thunderstorms
to develop and become more numerous towards midnight across central
KS. Think this convection in central KS will evolve into a forward
propagating convective system (MCS) for late tonight. Initially bulk
shear isnt that impressive (around 20-30 kts) but an unstable
airmass will be located to the E-SE of the front, as bulk shear
actually increases to around 35 kts late tonight.  So thinking
strong storms initially, with possibly an increasing damaging wind
threat for portions of central KS by late tonight as shear increases
and MCS propagates S-SE. Could also see some pockets of heavy
rainfall given precipitable water values of 180-200 percent of
normal. The MCS development is a little slower than previously
thought, but certainly suggests some areas of south central KS could
get two rounds of storms this evening/overnight.

Not sure how far south the front and MCS, will make for early Sun
morning, as the MCS moves into srn KS. Models suggest that the cold
front associated with the MCS will make slow progress into areas
east of the KS Turnpike for Sun morning, so showers/storms may
linger in SE KS into Sun morning.

Some uncertainty on how Sun afternoon will play out, but the GFS is
coming around the ECMWF solution of pushing the front into nrn OK.
This will limit convective chances on Sun to mainly extreme SE KS,
where better moisture will be located ahead of the front. Return
flow across the srn plains may lead to an elevated convective chance
trying to push back north out of nrn OK overnight Sun into possibly
srn KS, so will leave a small pop for this chance along the KS/OK
border.

Ketcham

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jun 30 2018

Stagnant mid-upper pattern is expected for the start of next week,
as an upper ridge dominates much the Central Plains. The general
trend is dry with gradually increasing above normal temperatures.
The GFS breaks out mainly diurnal storms in southeast KS by the end
of the week, where the higher precipitable water values will be
located, but confidence in this occurring is slim. Will keep some
spurious pops for collaboration sake, but storm chances will be very
hit or miss.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Jun 30 2018

VFR conditions currently rule the region but this will change
rather quick as strong to severe thunderstorms are starting to
encroach on the region. These storms will bring most terminals
down to IFR conditions at time this evening. HUT and ICT will be
the first to experience these conditions. RSL and GBD will likely
get these conditions later this evening with HUT and ICT getting a
second round toward midnight. CNU appears to be the only terminal
that may escape this thunderstorm activity this evening but may
get some during early morning.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  89  71  93 /  80  20  10  10
Hutchinson      70  89  68  93 /  80  10  10  10
Newton          70  88  69  92 /  80  10  10  10
ElDorado        70  87  69  91 /  70  20  10  10
Winfield-KWLD   72  89  71  92 /  70  20  10  10
Russell         66  88  66  95 /  50  10   0  10
Great Bend      67  88  66  93 /  50  10   0  10
Salina          70  89  68  96 /  70  10   0  10
McPherson       70  89  67  93 /  80  10   0  10
Coffeyville     75  90  71  92 /  30  30  20  10
Chanute         74  89  70  92 /  50  30  20  10
Iola            73  88  70  91 /  50  30  20  10
Parsons-KPPF    75  89  71  92 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ELM
Hazardous weather outlook, Jun 30, 4:08 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
408 PM CDT Sat Jun 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
408 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices around 100 to 105 are forecast until early this
evening. Check the latest Heat Advisory for details.

A cluster of thunderstorms will move northeast out of Oklahoma into
south central Kansas late this afternoon into early this evening. As
the storms move north there will be chance for severe storms, with
quarter size hail and damaging winds to 65 mph. Pockets of heavy
rainfall are possible in urban areas.

Thunderstorms are also likely to move south late this evening and
overnight as a complex of storms develops over northern Kansas.
Strong storms, with small hail and winds around 50 mph are likely.
Very heavy rain is also likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance storms could linger into Sunday, roughly
east of Kansas Turnpike. These storms are not expected to be
severe.

Heat indices are currently forecast to be around 100 each afternoon
from Monday through Thursday over various parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

In the hours before

Local storm report, Jun 30, 6:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             PEABODY                 38.17N 97.11W
06/30/2018  M1.50 INCH       MARION             KS   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL, 60MPH WINDS, DOWNED POWERLINES,
            AND HEAVY RAIN REPORTED IN PEABODY TO EM

&&

TVAUGHAN
Local storm report, Jun 30, 7:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     1 W BURDEN              37.31N 96.77W
06/30/2018  E60.00 MPH       COWLEY             KS   EMERGENCY MNGR

&&

BDK
Local storm report, Jun 30, 7:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     MCCONNELL AFB           37.62N 97.27W
06/30/2018  M54.00 MPH       Sedgwick           KS   ASOS

&&

BDK
Local storm report, Jun 30, 7:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     3 WNW MAPLE CITY        37.07N 96.83W
06/30/2018  E65.00 MPH       COWLEY             KS   EMERGENCY MNGR

            KAYAKER WAS BLOWN OFF OF A KAYAK AT COWLEY CO. FISHING
            LAKE. BLOWN TO THE FAR SHORE. INJURIES UNKNOWN.

&&

BDK
Local storm report, Jun 30, 7:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     JABARA AIRPORT          37.75N 97.22W
06/30/2018  M62.00 MPH       Sedgwick           KS   ASOS

&&

TVAUGHAN
Local storm report, Jun 30, 7:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             BEL AIRE                37.76N 97.27W
06/30/2018  E0.75 INCH       Sedgwick           KS   PUBLIC

            ALSO 50 MPH WINDS. VIA SOCIAL MEDIA.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:10 PM CDTSpecial Weather StatementICTRussell35 min
Jun 30, 11:01 PM CDTSpecial Weather StatementICTRussell29 min
Jun 30, 11:11 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell64 min
Jun 30, 11:30 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth49 min
Jul 1, 12:26 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Rice34 min
Jul 1, 1:03 AM CDTSpecial Weather StatementICTMcPherson, Reno, Rice, Saline57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.